Please use this identifier to cite or link to this item: http://hdl.handle.net/1893/7534
Appears in Collections:Computing Science and Mathematics Journal Articles
Peer Review Status: Refereed
Title: Epidemiological consequences of a pathogen having both virulent and avirulent modes of transmission: the case of rabbit haemorrhagic disease virus
Authors: White, Peter
Norman, Rachel
Hudson, Peter J
Contact Email: ran@maths.stir.ac.uk
Issue Date: Dec-2002
Publisher: Cambridge University Press
Citation: White P, Norman R & Hudson PJ (2002) Epidemiological consequences of a pathogen having both virulent and avirulent modes of transmission: the case of rabbit haemorrhagic disease virus, Epidemiology and Infection, 129 (3), pp. 665-677.
Abstract: A number of pathogens cause chronic infection in survivors of acute disease and this is believed to be a common means of persistence, including for highly virulent agents. We present a model in which transmission from chronically infected hosts causes chronic infection in naive individuals, without causing acute disease - indeed ‘protecting' against it. Thus the pathogen obtains the benefit of virulence (high transmission rate), but mitigates against the cost (high host mortality). Recent findings suggest that rabbit haemorrhagic disease virus (RHDV), a highly contagious and virulent pathogen, may also utilize this alternative, 'avirulent', mode of transmission. The model may resolve the paradox of how RHDV can be highly prevalent in some populations, in the absence of mortality. Differences in host demography determine whether avirulent transmission prevents large-scale mortality (as in most UK populations) or not. Other pathogens may exhibit similar behaviour and the implications for emerging diseases in general are discusse
Type: Journal Article
URI: http://hdl.handle.net/1893/7534
URL: http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=137505
DOI Link: http://dx.doi.org/10.1017/S095026880200777X
Rights: Publisher policy allows this work to be made available in this repository. Published in Epidemiology and Infection by Cambridge University Press, copyright 2002. Epidemiology and Infection / Volume 129 / Issue 03 / December 2002 , pp 665-677. The original publication is available at http://dx.doi.org/10.1017/S095026880200777X
Affiliation: University of Stirling
Mathematics - CSM Dept
University of Stirling

Files in This Item:
File Description SizeFormat 
download.pdf190.74 kBAdobe PDFView/Open


This item is protected by original copyright



Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact library@stir.ac.uk providing details and we will remove the Work from public display in STORRE and investigate your claim.